Steroid-induced osteoporosis

Many people take oral or inhaled steroids, which include prednisone, betamethasone, and fluocinolide, for conditions such as asthma or chronic obstructive pulmonary disease (COPD). Oral steroids and high-dose inhaled steroids can cause bone loss over time. If you are on these types of medications for 6 months or longer, you are at increased risk of developing osteoporosis, which puts you at high risk for broken bones. Once broken bones occur, healing can take a long time because of the decreased ability of your bones to rebuild due to osteoporosis.

If you are on long-term use of steroids, you should be monitored for bone loss.

Last Updated: November 21, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.